Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 164, NWS Sioux Falls, SD

July 25, 2000Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2000, 11:32 PM CDT for Cherokee County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2000, 11:32 PM CDT (04:32 UTC)
Expired
Jul 26, 2000, 12:00 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 12:08 AM CDTThunderstorm Wind 61 ECherokee, IAThunderstorm winds caused tree damage, including some trees down.
Jul 26, 12:08 AM CDTHail 0.75Cherokee, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 260433
SVRFSD
IAC035-260500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF MARCUS...OR ABOUT 13 MILES    
  EAST OF ORANGE CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARRABEE AROUND 1140 PM CDT
  CHEROKEE AROUND 1145 PM CDT
  QUIMBY AROUND 1150 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARAE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:25 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 9:25 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE JUL 25 2000

TSTMS BLEW UP FM EXTRM ERN SD TO SWRN MN AHEAD OF FNT AND NOW ARE
JUST SE OF FSD MOVG INTO FAR NWRN IA. CURRENT ZONE SPLIT JUST FINE AND
UPDATED EARLIER FOR WIND SHIFT AND NO TSTMS TO NW OF FNT IN SERN SD.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jul 25, 7:20 PM CDT, 4 hours 12 minutes before
SDZ040-055-056-061-062-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
720 PM CDT TUE JUL 25 2000

...SEVERE THUNDERSTORM WATCH CANCELLED IN EASTERN SOUTH DAKOTA...

AT 725 PM THE SEVERE THUNDERSTORMS HAVE MOVED OVER INTO MINNESOTA
AND NO LONGER APPEAR TO BE A THREAT IN EASTERN SOUTH DAKOTA.

RSR
Special weather statement, Jul 25, 11:20 PM CDT, 12 minutes before
MNZ081-089-090-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1120 PM CDT TUE JUL 25 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHWEST MINNESOTA...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEASTWARD INTO NORTHWEST
IOWA. THUS THE THREAT OF MORE SEVERE WEATHER APPEARS TO BE OVER FOR
THE NIGHT IN SOUTHWEST MINNESOTA...WHICH INCLUDES THE COUNTIES OF
COTTONWOOD...JACKSON...AND NOBLES.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:39 PM CDTTornado WarningFSDOsceola51 min
Jul 25, 9:41 PM CDTSevere Thunderstorm WarningFSDDickinson, Lyon, Osceola49 min
Jul 25, 10:03 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux42 min
Jul 25, 10:10 PM CDTTornado WarningFSDDickinson35 min
Jul 25, 10:17 PM CDTTornado WarningFSDLyon, Sioux43 min
Jul 25, 10:28 PM CDTTornado WarningFSDClay47 min
Jul 25, 10:35 PM CDTSevere Thunderstorm WarningFSDOsceola25 min
Jul 25, 10:51 PM CDTSevere Thunderstorm WarningFSDO'Brien24 min
Jul 25, 10:59 PM CDTSevere Thunderstorm WarningFSDSioux31 min
Jul 25, 11:18 PM CDTSevere Thunderstorm WarningFSDO'Brien27 min
Jul 25, 11:19 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay26 min
Jul 25, 11:47 PM CDTSevere Thunderstorm WarningFSDBuena Vista43 min
Jul 25, 11:59 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
Jul 26, 12:28 AM CDTSevere Thunderstorm WarningFSDBuena Vista32 min
Jul 26, 1:53 AM CDTSevere Thunderstorm WarningFSDClay22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.